Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Multidimensional chromatic derivatives and series expansions

Authors: Aleksandar Ignjatovic and Ahmed I. Zayed
Journal: Proc. Amer. Math. Soc. 139 (2011), 3513-3525
MSC (2010): Primary 41A58, 42C15; Secondary 94A12, 94A20
Published electronically: February 17, 2011
MathSciNet review: 2813383
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Chromatic derivatives and series expansions of bandlimited functions have recently been introduced as an alternative representation to the Taylor series, and they have been shown to be more useful in practical signal processing applications than in the Taylor series. Although chromatic series were originally introduced for bandlimited functions, they have now been extended to a larger class of functions. The $ n$-th chromatic derivative of an analytic function is a linear combination of the $ k$-th ordinary derivatives with $ 0\leq k\leq n,$ where the coefficients of the linear combination are based on a suitable system of orthogonal polynomials. The goal of this article is to extend chromatic derivatives and series to higher dimensions. This is of interest not only because the associated multivariate orthogonal polynomials have much reacher structure than in the univariate case, but also because we believe that the multidimensional case will find natural applications to fields such as image processing and analysis.

References [Enhancements On Off] (What's this?)

  • 1. Charles F. Dunkl and Yuan Xu, Orthogonal polynomials of several variables, Encyclopedia of Mathematics and its Applications, vol. 81, Cambridge University Press, Cambridge, 2001. MR 1827871
  • 2. H. L. Krall and I. M. Sheffer, Orthogonal polynomials in two variables, Ann. Mat. Pura Appl. (4) 76 (1967), 325–376. MR 0228920,
  • 3. Tom Koornwinder, Two-variable analogues of the classical orthogonal polynomials, Theory and application of special functions (Proc. Advanced Sem., Math. Res. Center, Univ. Wisconsin, Madison, Wis., 1975) Academic Press, New York, 1975, pp. 435–495. Math. Res. Center, Univ. Wisconsin, Publ. No. 35. MR 0402146
  • 4. Tom H. Koornwinder, Orthogonal polynomials in two variables which are eigenfunctions of two algebraically independent partial differential operators. I, Nederl. Akad. Wetensch. Proc. Ser. A 77=Indag. Math. 36 (1974), 48–58. MR 0340673
  • 5. A. Ignjatovic, Numerical Differentiation and Signal Processing, Kromos Technology technical report, Los Altos, California, 2001.
  • 6. A. Ignjatovic, Numerical differentiation and signal processing, Proc. International Conference on Information, Communications and Signal Processing (ICICS), Singapore, 2001.
  • 7. Aleksandar Ignjatović, Local approximations based on orthogonal differential operators, J. Fourier Anal. Appl. 13 (2007), no. 3, 309–330. MR 2334612,
  • 8. A. Ignjatovic, Signal Processor with Local Signal Behavior, U.S. Patent 6115726 filled October 1997, issued September 2000.
  • 9. A. Ignjatovic and N. Carlin, Method and a system of acquiring local signal behavior parameters for representing and processing a signal, U.S. Patent 6313778, filled July 1999, issued November 6, 2001.
  • 10. Aleksandar Ignjatović, Chromatic derivatives and local approximations, IEEE Trans. Signal Process. 57 (2009), no. 8, 2998–3007. MR 2723042,
  • 11. A. Ignjatovic, Chromatic derivatives, chromatic expansions and associated function spaces, East Journal on Approximations, Vol. 15, No. 2, 2009, pp. 263-302.
  • 12. M. Cushman and T. Herron, The General Theory of Chromatic Derivatives, Kromos Technology technical report, Los Altos, California, 2001.
  • 13. M. J. Narasimha, A. Ignjatovic and P. P. Vaidyanathan, Chromatic derivative filter banks, IEEE Signal Processing Letters, Vol. 9, No. 7, 2002.
  • 14. P. P. Vaidyanathan, A. Ignjatovic and S. Narasimha, New Sampling Expansions of Band Limited Signals Based on Chromatic Derivatives, Proc. 35th Asilomar Conference on Signals, Systems, and Computers, Monterey, California, 2001.
  • 15. Gilbert G. Walter and Xiaoping Shen, A sampling expansion for nonbandlimited signals in chromatic derivatives, IEEE Trans. Signal Process. 53 (2005), no. 4, 1291–1298. MR 2128248,
  • 16. Gilbert G. Walter, Chromatic series with prolate spheroidal wave functions, J. Integral Equations Appl. 20 (2008), no. 2, 263–280. MR 2418070,
  • 17. Ahmed I. Zayed, Advances in Shannon’s sampling theory, CRC Press, Boca Raton, FL, 1993. MR 1270907
  • 18. A. Zayed, Generalizations of Chromatic Derivatives and Series Expansions, IEEE Transactions of Signal Processing, Vol. 58, Issue 3, 2010, pp. 1638-1647.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 41A58, 42C15, 94A12, 94A20

Retrieve articles in all journals with MSC (2010): 41A58, 42C15, 94A12, 94A20

Additional Information

Aleksandar Ignjatovic
Affiliation: School of Computer Science and Engineering, University of New South Wales, Sydney, Australia

Ahmed I. Zayed
Affiliation: Department of Mathematical Sciences, DePaul University, Chicago, Illinois 60614

Keywords: Chromatic derivatives, chromatic expansions, signal representation
Received by editor(s): January 24, 2010
Received by editor(s) in revised form: August 24, 2010
Published electronically: February 17, 2011
Communicated by: Walter Van Assche
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.